Hail, Florence
- When
- July 20, 4:10 PM CST
- Where
- Florence County, Long Lake
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.833, -88.667
Thunderstorms that developed in unstable air across northern Wisconsin produced severe weather as they moved through north-central Wisconsin and the Door Peninsula. ).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms that developed in unstable air across northern Wisconsin produced severe weather as they moved through north-central Wisconsin and the Door Peninsula. Dime size hail fell at Long Lake (Florence co.) and Armstrong Creek (Forest co.). Strong winds downed trees and some power lines. A wind gust of 63 mph (55 knots) was measured by an amateur radio operator on the east side of Sturgeon Bay (Door co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 20, 1:30 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 230 PM CDT SUN JUL 20 2003 TIME AT A PREMIUM WITH SEVERE THUNDERSTORM WATCH NOW IN EFFECT FOR ABOUT THE NRN 1/2 OF THE FCST AREA AND CONVECTION BEGINNING TO FIRE. LARGE SCALE PATTERN WL UNDERGO AMPLIFICATION EARLY IN THE FCST CYCLE AS STG SHRTWV DIGS SE INTO ERN U.S. MEAN TROF POSN. PATTERN SHOULD FLATTEN DURING THE LATTER HALF OF THE FCST CYCLE. BEST CHC OF PCPN WL BE TNGT AS STG SHRTWV DIGS SE ACRS THE AREA. STG DESTABILIZATION N OF THE DEBRIS FIELD FM LAST NGTS MCS WL LIKELY SUPPORT SOME SVR STORMS ACRS THE N. HODOGRAPHS FAVOR SPLITTING STORMS...AND THAT HAS ALREADY HAPPENED NEAR ESC. PRIMARY THREAT EARLY WL BE LARGE HAIL...WITH THE THREAT FOR DAMAGING WINDS INCREASING LATER IF CONVECTION CAN BECOME MORE WIDESPREAD AND ORGANIZE INTO AN MCS. ONLY MINOR CHGS TO THE REST OF THE FCST. SECONDARY COLD FRONT EXPECTED TO WORK S ACRS THE AREA TOMORROW...SO CONTD CHC OF SHOWERS. MODELS SHOWED ONLY MARGINAL SUPPORT FOR SHOWERS TUE...BUT DID NOT FEEL COMFORTABLE WITH A DRY FCST GIVEN DEEP UPR TROF JUST E OF THE AREA. MED RANGE MODELS WERE FASTER TO DEAMPLIFY THE PATTERN THAN YDA. 00Z GFS DID NOT SUPPORT KEEPING PCPN FRI...BUT 12Z GFS AND ECMWF DID. SO...KEPT CHC FRI AND SAT. MOST LIKELY SCENARIO WOULD SEEM TO BE FOR THE SYSTEM TO BE E OF THE AREA BY SUN...SO WENT WITH DRY WX THEN. COORD W MKE. .GRB...NONE. SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THE APPROACH OF A STRONG UPPER LEVEL DISTURBANCE AND A COLD FRONT THIS AFTERNOON...WILL COMBINE WITH AN UNSTABLE AIRMASS TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE UPPER MIDWEST THIS AFTERNOON. THE PRECIPITATION IS EXPECTED TO THEN MOVE SOUTHEAST TOWARD NORTHEAST WISCONSIN LATE THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE LATER THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. KALLAS WWW.CRH.NOAA.GOV/GRB
LMZ521-522-541-WIZ005-010>013-018>022-073-074-202100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 220 PM CDT SUN JUL 20 2003 HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR CENTRAL AND NORTHEAST WISCONSIN. THE FOLLOWING ARE UNDER A SEVERE THUNDERSTORM WATCH UNTIL 9 PM...... VILAS COUNTY... ONEIDA COUNTY... FOREST COUNTY... FLORENCE COUNTY... MARINETTE COUNTY... LINCOLN COUNTY... LANGLADE COUNTY... MENOMINEE COUNTY... OCONTO COUNTY... DOOR COUNTY... GREEN BAY-WASHINGTON ISLAND TO GREEN BAY... LAKE MICHIGAN-WASHINGTON ISLAND TO STURGEON BAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE WATCH AREA DURING THE AFTERNOON. INITIALLY...THE PRIMARY THREAT IS EXPECTED TO BE LARGE HAIL. AS STORMS BECOME MORE NUMEROUS DURING THE LATE AFTERNOON AND EVENING... THERE WILL BE AN INCREASED RISK OF DAMAGING WINDS. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION. SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-202200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 400 PM CDT SUN JUL 20 2003 HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR CENTRAL AND NORTHEAST WISCONSIN. THE FOLLOWING ARE UNDER A SEVERE THUNDERSTORM WATCH UNTIL 9 PM... VILAS COUNTY... ONEIDA COUNTY... FOREST COUNTY... FLORENCE COUNTY... MARINETTE COUNTY... LINCOLN COUNTY... LANGLADE COUNTY... MENOMINEE COUNTY... OCONTO COUNTY... DOOR COUNTY... GREEN BAY-WASHINGTON ISLAND TO GREEN BAY... LAKE MICHIGAN-WASHINGTON ISLAND TO STURGEON BAY. AT 400 PM...SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS ALL OF CENTRAL AND NORTH NORTHEAST WISCONSIN. THE COVERAGE AND INTENSITY OF THE STORMS CONTINUED TO GRADUALLY INCREASE. ALTHOUGH THE RISK OF SEVERE WEATHER WAS GREATEST IN COUNTIES COVERED BY THE WATCH...THE POSSIBILITY OF SEVERE WEATHER EXISTS ACROSS THE ENTIRE AREA. ANYONE ENGAGED IN OUTDOOR ACTIVITIES THIS EVENING SHOULD PREPARE FOR THE POSSIBILITY OF THUNDERSTORMS WITH STRONG WINDS AND HAIL. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION. SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
LMZ521-522-541>543-WIZ005-010>013-018>022-030-031-035>040-045-048>050- 073-074-202300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 440 PM CDT SUN JUL 20 2003 HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR CENTRAL AND NORTHEAST WISCONSIN. THE FOLLOWING ARE UNDER A SEVERE THUNDERSTORM WATCH UNTIL 9 PM... VILAS COUNTY... ONEIDA COUNTY... FOREST COUNTY... FLORENCE COUNTY... MARINETTE COUNTY... LINCOLN COUNTY... LANGLADE COUNTY... MENOMINEE COUNTY... OCONTO COUNTY... DOOR COUNTY... MARATHON COUNTY... SHAWANO COUNTY... WOOD COUNTY... PORTAGE COUNTY... WAUPACA COUNTY... OUTAGAMIE COUNTY... BROWN COUNTY... KEWAUNEE COUNTY... WAUSHARA COUNTY... WINNEBAGO COUNTY... CALUMET COUNTY... MANITOWOC COUNTY... GREEN BAY-WASHINGTON ISLAND TO THE CITY OF GREEN BAY... LAKE MICHIGAN-WASHINGTON ISLAND TO SHEBOYGAN. AT 445 PM...SCATTERED THUNDERSTORMS CONTINUED TO DEVELOP ACROSS CENTRAL AND NORTHEAST WISCONSIN. THE COVERAGE AND INTENSITY OF THE STORMS CONTINUED TO STEADILY INCREASE. ANYONE ENGAGED IN OUTDOOR ACTIVITIES THIS EVENING SHOULD PREPARE FOR THE POSSIBILITY OF THUNDERSTORMS WITH STRONG WINDS AND HAIL. BE PREPARED TO MOVE TO A PLACE OF SAFETY IF THUNDERSTORMS AFFECT YOUR AREA OR A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION. SKOWRONSKI WWW.CRH.NOAA.GOV/GRB
The Marquette radar (KMQT), 116 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379206, 5379207, 5379208, 5379209, 5379210, 5379278, 5379277.